Share Facebook
Crohn's Disease Forum » General IBD Discussion » Safe appetite stimulants


05-11-2011, 12:29 PM   #1
rctriplefresh5
 
Join Date: Aug 2010
safe appetite stimulants

ok so my weight is going down....0 appetite...im getting pretty worried as ive tried some heavy duty drugs and still gotten no results.....i fear nothing will work

zofran hasn't reliced any nausea even at 8mg a day and that's a high dose right? and still have 0 appetite

10,000 mcg of sublingual methyl b12 hasnt done crap

and thats all ive tried. i dont want to take any steroids....are there any drugs u thin i should ask my gastro about where the benefits outweigh the risks?

i ma weightlifter and it is hard seeing my muscles shrink
05-11-2011, 02:18 PM   #2
rctriplefresh5
 
Join Date: Aug 2010
0 replies..i guess ill die of malnourihment
05-11-2011, 02:20 PM   #3
ekay03
My dog has hands!
 
ekay03's Avatar
 
Join Date: Feb 2011
Location: Balch Springs, Texas
I have heard that medical marijuana can be helpful.
05-11-2011, 02:24 PM   #4
rctriplefresh5
 
Join Date: Aug 2010
not interested in that
05-11-2011, 02:25 PM   #5
tiloah
Senior Member
 
tiloah's Avatar
 
Join Date: Jun 2010
Location: Seattle, Washington

My Support Groups:
0 replies..i guess ill die of malnourihment
Oh don't be so dramatic. It takes more than 24 hours to get a reply on this forum sometimes. The people who post here are human just like you.

My first thought was marijuana as well, if you can get it through legal channels that is probably ideal. It will help with the nausea and the desire to eat. Prednisone increases appetite in a lot of people, but I would hardly call that "safe," especially if you don't need it.

You may have to deal with eating even though you don't feel like it. Maybe try making what you do eat count - try some high calorie proteins or something.

Do you have IBD? What are you taking to treat that specifically? What "heavy duty drugs" have you tried?
05-11-2011, 02:36 PM   #6
rctriplefresh5
 
Join Date: Aug 2010
im not taking marijuana and there's no way id even get it
im undiagnosed dispite colonoscopies/upper gis...mris..blood work...i was thinking of trying pill cam but itd prob be a waste.
i described what other drugs ive tried in my op
05-11-2011, 02:40 PM   #7
tiloah
Senior Member
 
tiloah's Avatar
 
Join Date: Jun 2010
Location: Seattle, Washington

My Support Groups:
Do you eat solid food when you eat? If so, what happens? Have you tried liquid nutrition like Ensure? Sometimes that can be easier to tolerate. What are your symptoms other than the nausea?

If I am reading this right, you have been tried on Zofran and methyl b12?
05-11-2011, 02:51 PM   #8
rctriplefresh5
 
Join Date: Aug 2010
yes, zofran and methyl b12 like it says in the op not sure why u are having trouble reading it(not tying to sound rude just askin)
i buy ensure plus or boost plus everyday, but sometimes dont even feel like drinking it
i can eat solid food sometimes but i usually have to wait the whole day before i even have a slight bit of appetite...once i eat several different things can happen..
my nausea will go away and i can have a meal later on..or my nausea will worsen.
05-11-2011, 03:05 PM   #9
tiloah
Senior Member
 
tiloah's Avatar
 
Join Date: Jun 2010
Location: Seattle, Washington

My Support Groups:
Do you take the B12 for nausea or for a vitamin deficiency?

Is nausea your only symptom? No pain, "D," vomiting, or anything of that nature? Does your GI suspect that you have IBD? If you don't have anything that indicates you have inflammation, I don't think steroids would be indicated. Has your GI told you what he thinks is causing the nausea?

I asked for clarification because you said you had been on "heavy duty" drugs and while Zofran is quite expensive, I wouldn't personally consider that and B12 heavy duty. You still have a lot of options! Phenergan is considered the cheaper version of Zofran, but it might be worth trying just to see if it works different/better for you. Another drug they can prescribe is Reglan, which will be especially helpful I think if you have slowed gastric emptying. Also you might try over the counter anti-nausea meds like dramamine.

From here:

Common medications used to control nausea and vomiting include promethazine (Phenergan), prochlorperazine (Compazine), droperidol (Inapsine) metoclopramide (Reglan), and ondansetron (Zofran). The decision as to which medication to use will depend on the specific situation.
Hopefully somebody else will be able to ring in here who has had nausea. Unfortunately when I had nausea induced by being on Flagyl I tried several different drugs and they were all only able to take the edge off. I hope you find something that works for you and you get back to eating regularly. Good luck.
05-11-2011, 03:16 PM   #10
handle
Senior Member
 
handle's Avatar
 
Join Date: Feb 2011
You could try peppermint or ginger tea, or digestive bitters.
You need to find out why you have nausea. If you have developed a partial obstruction then that really needs trreatment with some proper ibd mediications.
05-12-2011, 08:37 AM   #11
Ari
Senior Member
 
Ari's Avatar
 
Join Date: Jan 2011
Location: United Kingdom
Garlic has been known to stimulate appetite pretty well, but first you need to do something about the nausea. Have you tried drinking full fat coke? It's full of phosphoric acid which is often taken as an anti-emetic. For medicinal purposes it's probably better to drink it flat, but it's up to you really
05-23-2017, 05:27 AM   #12
rk5629
 
Join Date: May 2017
Centaury and Gentian and also known to increase appetite in human body. Apart from above mentioned garlic.
05-23-2017, 07:26 AM   #13
Glockola
Senior Member
 
Glockola's Avatar
 
Join Date: Apr 2017
Location: Stockholm, Sweden
I know one that will make you very very hungry. Ask ur doctor for mirtazapin.
It is an antidepressants with side effect that you can not stop eating. Many people can't take it because they gain too much weight.
05-23-2017, 04:59 PM   #14
trla
 
Join Date: Aug 2016
Periactin? the generic name is Cyproheptadine, which is basically an antihistamine like Benedryl. It may make you a bit sleepy so many doctors recommend taking it before going to bed
05-23-2017, 06:23 PM   #15
alicegrace
 
Join Date: May 2017
Location: United Kingdom
I suffer from a great loss of appetite and weight loss. The only thing I have thought of is buying a dairy free soy protein powder that I mix with almond milk or coconut milk and add a banana, it tastes great, it's liquid so it shouldn't aggravate inflamtion and although I may not be hungry it's better than not eating. Also I find veg that does aggravate me and I juice that too and mix it with a banana or something non acidic to get my nutrients and vitamins with out eating whole foods. Still not great but better than nothing.
05-25-2017, 02:48 AM   #16
rk5629
 
Join Date: May 2017
Periactin? the generic name is Cyproheptadine, which is basically an antihistamine like Benedryl. It may make you a bit sleepy so many doctors recommend taking it before going to bed
Thanks, I will try Periactin and post the result here!
Reply

Crohn's Disease Forum » General IBD Discussion » Safe appetite stimulants
Thread Tools


All times are GMT -5. The time now is 04:11 AM.
Copyright 2006-2017 Crohnsforum.com